Louisiana, 2003

Damaging Winds in Louisiana, November 18, 2003

November 18, 2003 · NWS JAN · 5 events in 4 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$194,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 18, 3:30 AM CST, 43 minutes earlier.

Area forecast discussion, Nov 18, 3:30 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CST TUE NOV 18 2003

.DISCUSSION...THIS MORNINGS FORECAST WILL REVOLVE AROUND THE
PROGRESSION OF THE CONVECTIVE LINE AND SUBSEQUENT CONVECTIVE DEVELOP
THROUGH THIS EVENING. AT 08Z...TSRA LINE WAS ENTERING THE WESTERN
CWA WITH AND EASTWARD SPEED OF 30KTS. LINEAR INTERPRETATION BRINGS
THIS LINE NEAR I-55 BY 12Z. THE MID-LEVEL SHORT WAVE (S/W)...THAT IS
DRIVING THIS LINE...WILL LIFT QUICKLY TO THE NE. THIS LOOKS TO CAUSE
THE CONVECTIVE LINE TO PIVOT SOMEWHAT AND HAVE THE SOUTHERN SECTION
OF THE LINE SLOW AND LINGER LONGER OVER THE SOUTHERN COUNTIES. ONE
MAJOR LIMITING FACTOR WITH THIS ENTIRE SYSTEM IS INSTABILITY.
THROUGH THE REST OF TODAY...THE BEST INSTABILITY WILL EXIST OVER THE
FAR SOUTHERN COUNTIES AND THEN SHIFT TOWARD THE SE AND E CENTRAL
COUNTIES SHORTLY AFTER MIDDAY. WHERE THE INSTABILITY WILL BE THE
HIGHEST WILL BE THE POSSIBLE LOCATION OF THE LINGERING LINE. HIGHER
INSTABILITY AND SLOWER MOVEMENT WILL RESULT IN MORE EFFICIENT RAIN
PRODUCING STORMS AND A LONGER DURATION OF THE HEAVY RAIN. WITH
THIS...WILL ISSUE A FLASH FLOOD WATCH FOR PARISHES AND COUNTIES
ALONG AND SOUTH OF I-20 TODAY. WE HAVE BEEN DRY FOR SOME TIME...BUT
IF WE CAN GET TRAINING CELLS WITHIN THE LINE...1 TO 2 IN CAN QUICKLY
BECOME 2 TO 4. IF 2+ IN CAN FALL IN A SHORT TIME SOME FLOODING CAN
OCCUR.

KINEMATIC FIELDS WITH THIS SYSTEM CONTINUE TO BE IMPRESSIVE...BUT
THE LACK OF GOOD INSTABILITY IS HOLDING DOWN THE SEVERE STORMS FOR
NOW. INSTABILITY IS FORECAST TO BE A BIT BETTER OVER THE S AND SE
LATER TODAY AND WHEN THIS OCCURS...SVR WX WILL BE MORE
LIKELY...MAINLY ALONG AND SOUTH OF I-20. DAMAGING WINDS AND ISOLATED
TORNADOES STILL SEEM TO BE THE MAIN RISK.

LATER THIS AFTERNOON...BEHIND THE CONVECTIVE LINE...THERE STILL WILL
BE THE FRONT TO DEAL WITH. IF AREAS WEST OF I-55 AND SEE JUST A BIT
OF SUN...INSTABILITY WILL INCREASE SUBSTANTIALLY...SBCAPES 1000-1500
J/KG. THIS WILL ALL BE JUST AHEAD OF THE MID-LEVEL COLD POOL AND
ASSOCIATED JET STEAK OF 75-90KTS ALSO...500MB TEMPS WILL BE
FALLING TO -20 WHAT THIS ALL MEANS IS...SVR HAIL POTENTIAL WITH THE
COLD CORE AS IT MOVES EAST OVER THE CWA. WILL MENTION IN HWO.

WILL CLEAR THINGS OUT ON WED AS SOME LINGER COLD AIR CU WILL FINALLY
EXIT TO OUR EAST DURING THE EARLY AFTERNOON. REST OF THE FORECAST
WILL BE PLEASANT WITH DRY / CLEAR CONDITIONS THROUGH FRI. NEXT
SYSTEM LOOKS TO EFFECT THE CWA ON SUN/MON.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   73 55 64 39 67 / + 5 0 0 0
MERIDIAN  75 57 62 42 67 / + 5 0 0 0
&&

.JAN WATCHES/WARNING/ADVISORIES...
MS...TORNADO WATCH UNTIL 8AM...ZONES
     MSZ018-019-034-040-041-047-053-059>061-
     025>028-035>038-042>045-048>05 1-054>056-062>065.
     FLASH FLOOD WATCH TODAY...ZONES
     MSZ053-059>061-054>056-062>065-057-058-066-072>074.
LA...TORNADO WATCH UNTIL 8AM...ZONES
     LAZ007-008-009-015-016-023-024>026.
     FLASH FLOOD WATCH TODAY...ZONES 024>026.
AR...TORNADO WATCH UNTIL 8AM...ZONES ARZ074-075.
&&

36/ENTREMONT
Hazardous weather outlook, Nov 17, 2:40 PM CST, 13 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182040-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS ARE ANTICIPATED ACROSS THE ENTIRE COUNTY
WARNING AREA TONIGHT AND TUESDAY.  DAMAGING WIND GUSTS...HAIL AND
ISOLATED TORNADOES ARE POSSIBLE THROUGHOUT THE REGION.

A SQUALL LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP OVER
EASTERN TEXAS THIS AFTERNOON AND PROGRESS EASTWARD THROUGH THE
LATE AFTERNOON AND EVENING HOURS.  BY MIDNIGHT...THIS LINE OF
THUNDERSTORMS WILL BE POISED TO ENTER SOUTHEAST ARKANSAS AND
NORTHEAST LOUISIANA.  THIS LINE WILL SPREAD EASTWARD TOWARD THE
INTERSTATE 55 CORRIDOR BY DAYBREAK AND INTO EASTERN MISSISSIPPI
DURING THE MID AND LATE MORNING HOURS OF TUESDAY.  A WARM...VERY
MOIST AIRMASS HAS SETTLED OVER THE LOWER MISSISSIPPI RIVER
VALLEY.  TO THE WEST...OVER THE HIGH PLAINS STATES...A VIGOROUS
UPPER LEVEL DISTURBANCE HAS DEVELOPED.	VERY STRONG WIND FIELDS
AT ALL LEVELS OF THE ATMOSPHERE WILL WORK IN TANDEM WITH THIS
MOIST...UNSTABLE AIRMASS TO PRODUCE  SIGNIFICANT...POTENTIALLY
WIDESPREAD DAMAGING WIND GUSTS.

IN ADDITION...THERE IS A POTENTIAL FOR ISOLATED SUPERCELL
THUNDERSTORMS TO DEVELOP AHEAD OF THE SQUALL LINE.  WIND PROFILES
IN THE LOWEST LEVELS OF THE ATMOSPHERE SUGGEST THAT ANY
THUNDERSTORMS THAT DEVELOP AHEAD OF THIS SQUALL LINE WILL ROTATE
AND HAVE THE POTENTIAL TO PRODUCE TORNADOES.

PLEASE STAY TUNED TO YOUR NATIONAL WEATHER SERVICE VIA NOAA
WEATHER RADIO OR YOUR LOCAL TELEVISION STATIONS CONCERNING
FURTHER FORECASTS AND ADVISORIES ON THIS POTENTIALLY DANGEROUS
SITUATION.

...FLOODING...
HEAVY RAINFALL IS EXPECTED OVER THE ENTIRE COUNTY WARNING AREA
TONIGHT AND TUESDAY.

ONE TO TWO INCHES OF RAIN IS EXPECTED AS A SQUALL LINE MOVES FROM
WEST TO EAST ACROSS THE LOWER MISSISSIPPI RIVER VALLEY.
TORRENTIAL DOWNPOURS AND PONDING OF WATER ON ROADWAYS IS EXPECTED
 AS THIS LINE MOVES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL BE NEEDED
LATE THIS EVENING THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Catahoula

When
November 18, 4:13 AM CST
Where
Catahoula County, Sicily Is
Measured
55 kt (63 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -91.667

A few trees were blown down.

Thunderstorm Wind, Franklin

When
November 18, 4:15 AM CST
Where
Franklin County, 2 mi E of Ft Necessity
Measured
68 kt (78 mph) estimated sustained
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
32.033, -91.717

Significant roof damage occurred on several homes along with several sheds being destroyed as a downburst occurred between Fort Necessity and Winnsboro. A few other homes in the area sustained minor roof damage and several trees were snapped or uprooted.

Thunderstorm Wind, Franklin

When
November 18, 4:30 AM CST to 4:35 AM CST
Where
Franklin County, 1 mi W of Wisner
Measured
87 kt (100 mph) estimated sustained
Property damage
$140,000
Reported by
NWS STORM SURVEY
Coordinates
31.983, -91.683

A significant downburst, associated with a line of thunderstorms, occurred near the town of Wisner. Just west of Wisner, on Calhoun Road, two mobile homes were destroyed along with minor roof damage to a few well constructed homes. Several sheds were destroyed or damaged on Charlie Stephens Road along with a few roofs sustaining severe damage. Also at this location, a few tractors and motor vehicles were damaged. Minor roof damage also occurred at Wisner Elementary School.

Thunderstorm Wind, Tensas

When
November 18, 4:35 AM CST
Where
Tensas County, St Joseph
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.917, -91.250

Numerous large limbs blown down.

Thunderstorm Wind, Madison

When
November 18, 5:15 AM CST
Where
Madison County, Tallulah
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -91.200

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5335784, 5335786, 5335785, 5335788, 5335787.